Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 56, NWS Sioux Falls, SD

June 13, 2018Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2018, 2:29 PM CDT for Gregory County, South Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2018, 2:29 PM CDT (19:29 UTC)
Expired
Jun 13, 2018, 3:00 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gregory County, SD

The radar

The North Platte radar (KLNX), 188 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 2:40 PM CDTHAIL 0.251 S Gregory, SD
Jun 13, 2:40 PM CDTHAIL 11 S Gregory, SDCORRECTS PREVIOUS HAIL REPORT FROM 1 S GREGORY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2290 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WUUS53 KFSD 131929
SVRFSD
SDC053-132000-
/O.NEW.KFSD.SV.W.0056.180613T1929Z-180613T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
229 PM CDT WED JUN 13 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Gregory County in south central South Dakota...

* Until 300 PM CDT.

* At 228 PM CDT, a severe thunderstorm was located near Dallas, or 15
  miles southeast of Winner, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Gregory around 240 PM CDT.

Other locations impacted by this severe thunderstorm include Dixon In
Gregory County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9953 4350 9931 4347 9931 4344 9928
      4344 9917 4342 9915 4338 9913 4333 9908
      4300 9911 4300 9953
TIME...MOT...LOC 1928Z 254DEG 42KT 4327 9959 

HAIL...1.00IN
WIND...60MPH
 
$$

Kalin
1 follow-up statement
601 
WWUS53 KFSD 131946
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
246 PM CDT WED JUN 13 2018

SDC053-132000-
/O.CON.KFSD.SV.W.0056.000000T0000Z-180613T2000Z/
Gregory SD-
246 PM CDT WED JUN 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR GREGORY COUNTY...

At 245 PM CDT, a severe thunderstorm was located near Burke, or 28
miles east of Winner, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. Quarter size hail was reported 
         one mile south of Gregory at 240 pm. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
Gregory County, including the following locations... Dixon In Gregory
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9953 4350 9931 4347 9931 4344 9928
      4344 9917 4342 9915 4338 9913 4333 9908
      4300 9911 4300 9953
TIME...MOT...LOC 1945Z 266DEG 45KT 4323 9932 

HAIL...1.00IN
WIND...60MPH
 
$$

Kalin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 12:52 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 13, 12:52 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1252 PM CDT Wed Jun 13 2018

.SHORT TERM...(Today and Tonight)
Issued at 350 AM CDT Wed Jun 13 2018

The primary weather impact in the next 24 hours will be a
couple rounds of scattered showers and thunderstorms moving through
the region this afternoon and overnight. The shortwave trough that
will provide forcing for lift for this afternoon's round of
convection will have very little instability to work with. Forecast
soundings only show a few hundred J/kg of CAPE when the wave moves
through: The warmer, more moist southerly flow and fuel for storms
will be limited to the high Plains to our west. Any rainfall will
have to fight a relatively dry boundary layer as air from the
Canadian continental air mass continues to be advected into the
region from the southeast. Many locations will stay dry with these
hit-or-miss light showers. Daytime temperatures remain seasonal
with afternoon highs around 80.

Overnight into Thursday morning, more showers and thunderstorms
could form on the leading edge of a 40 kt low level jet, focused
over southwest MN and northwest IA. These will again be scattered in
coverage, and are unlikely to lead to a widespread soaking rain.

.LONG TERM...(Thursday through Tuesday)
Issued at 350 AM CDT Wed Jun 13 2018

A warming trends becomes more pronounced on Thursday with a
notable change to more humid conditions, as south winds continue
to bring high 60 dew point air in from the southern Plains. The
blocking ridge aloft over the Mississippi Valley and attendant
surface high will keep this pattern continuing into the weekend.
Thunderstorm threat through Saturday continues to look low
overall, as warm air in the 850 to 700 hPa layer forms a strong
capping inversion, despite abundant CAPE in upper atmospheric
layers. Thursday through Sunday will likely bring 90+ degree
afternoon readings for many locations, and heat indices will push
100 degrees. Heat advisory highlights could be needed come later
this week. Thankfully, overnight lows do not look extremely high,
with upper 60s to low 70s forecast for most of these nights.
Nevertheless, the takeaway is this: Please prepare for some
summer- like heat late this week and weekend, and drink plenty of
water if outside.

This pattern could end on Sunday night, as the upper-level ridge
begins to weaken and move to the east. This opens an opportunity for
a robust shortwave to move through and pull a modified surface cold
front trough the tri-state area. Some models, including the
ECMWF, are now less robust with this push of cooler air, so
confidence is low for this portion of the forecast, especially
regarding potential precipitation amounts. Leaned toward the GFS
at this point, with increasing PoPs and some chance for measurable
rain Sunday night into Monday. Upper level flow becomes
northwesterly early next week, hinting at a change to more
seasonal temperatures in the low 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1243 PM CDT Wed Jun 13 2018

Line of showers and decaying thunderstorms currently along the MO
River Valley are expected to continue to weaken as they move
eastward this afternoon. Nonetheless, could still have a period of
showers at all three of the TAF sites. Additional showers and
thunderstorms are expected to develop around/after 06z east of the
James River. Brief periods of MVFR conditions are possible with
either rounds of precipitation with the overnight threat more
favored for lightning or brief restrictions. Uncertainty in exact
timing of any thunder threat preclude mention in the TAF at this
time but will be refined in future TAF issuances. Southerly winds
generally in the 7-12 kt range through tonight will increase into
the 10-20 kt range by mid morning Thursday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...Kalin
Hazardous weather outlook, Jun 13, 4:24 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
424 AM CDT Wed Jun 13 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-140930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
424 AM CDT Wed Jun 13 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon and during
the early morning hours Thursday. Lightning, gusty winds, and
small hail will be the main threats, as storms do not look to be
severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A heat wave begins Thursday, lasting through the weekend.
Widespread 90+ degree afternoon temperatures look likely with
heat indices approaching 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 13, 2:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
228 PM CDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             4 N DALLAS              43.30N 99.51W
06/13/2018  E1.00 INCH       GREGORY            SD   PUBLIC

&&

SG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:56 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory34 min
Jun 13, 2:56 PM CDTSevere Thunderstorm WarningFSDGregory34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.